Thunderstorm Wind, Campbell
- When
- July 5, 5:33 PM MST
- Where
- Campbell County, 24.31 mi SE of Wright
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 43.550, -105.090
A severe thunderstorm clipped southeastern Campbell County, producing wind gusts around 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm clipped southeastern Campbell County, producing wind gusts around 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 5, 4:06 PM MST, 1 hour 27 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 506 PM MDT Sun Jul 5 2020 .DISCUSSION...(This Evening Through Sunday) Issued at 106 PM MDT Sun Jul 5 2020 Mean Pac NW upper trough will continue to support active SW flow over the region, as deep moisture wavers over the area. Outflow/frontal boundary hybrid has settled over the FA once again, with plenty of LL moisture over the area, very similar to yesterday. Diurnal heating will once again lower CIN across the area this afternoon, esp over NE WY and the higher Black Hills where convective initiation is expected. Mean heights have settled south and will offer faster flow aloft with a sig increase in deep layer shear by afternoon (50-60 knots). The next impulse emanating from the Pac NW upper trough will push toward the region with increasing support for TS activity. Weak subsidence will suppress convection over the area at first (outside of waning elevated convection over NW SD), with convection expected to initiate over the Black Hills first. Convection will also develop along the old trough axis, which will be situated across the southern third, while the main impulse will likely support more organized storms across WY, which may grow upscale into an MCS. The env is certainly supportive for more widespread and higher end severe given deep layer shear in excess of 50 knots, with 2000-3000 J/kg of deep layer shear by late afternoon and steep mid level lapse rates. This will allow cells to quickly grow upscale, with supercells being common, supporting the threat for very large hail and damaging winds. Convection will spread east overnight with lingering elevated activity possible through the night. Frontal boundary will stall and over the western third Monday, with moist and breezy SE upslope flow developing. Another impulse will support support storms across the WY/MT in the afternoon, with another round of severe weather expected given 1500-2000 J/KG of CAPE and 50-60 knots of deep layer shear. Convective initiation will likely take place across eastern MT, possibly as far south as NE WY, with either one or two dominate supercells or a high end MCS traversing across the NW, shifting ESE across western SD overnight. It remains uncertain whether storms will fire over the Black Hills given concerns on capping. If this occurs, a decent supercell would be possible there in the late afternoon. Otherwise, convection will be possible nearly every day in the remainder of the period as a sfc trough wavers over the region in unsettled WSW flow with seasonally warm temps. Overlap of deep moisture and faster flow will also support a severe threat most days in portions of the FA. && .AVIATION...(For the 00Z TAFS Through 00Z Monday Evening) Issued At 503 PM MDT Sun Jul 5 2020 Showers and thunderstorms will continue tonight, resulting in MVFR/local IFR conditions. Some storms will be strong to severe. Otherwise, VFR conditions are expected through the forecast period. Storms will redevelop tomorrow, especially across northwest and south central SD. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...JC AVIATION...13
Hazardous Weather Outlook National Weather Service Rapid City SD 453 AM MDT Sun Jul 5 2020 SDZ002-012>014-024>032-041>043-046-072>074-WYZ054>058-071-061100- Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Mellette-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains-Hermosa Foot Hills-Northern Campbell- Southern Campbell-Western Crook-Wyoming Black Hills-Weston- Northeastern Crook- 453 AM MDT Sun Jul 5 2020 /553 AM CDT Sun Jul 5 2020/ This Hazardous Weather Outlook is for portions of northwestern South Dakota...south central South Dakota...southwestern South Dakota...the Black Hills of South Dakota...northeast Wyoming... and the Black Hills of Wyoming. .DAY ONE...Today and Tonight There is a slight risk of severe thunderstorms this afternoon and evening. Large hail and damaging winds will be possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday Daily chances for thunderstorms continue through midweek. Strong to severe storms will be possible at times. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-044-047-049-061100- Harding-Bennett-Todd-Tripp- 453 AM MDT Sun Jul 5 2020 /553 AM CDT Sun Jul 5 2020/ This Hazardous Weather Outlook is for portions of western South Dakota. .DAY ONE...Today and Tonight There is a marginal risk of severe thunderstorms this afternoon and evening. Large hail and damaging winds will be possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday Daily chances for thunderstorms continue through midweek. Strong to severe storms will be possible at times. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
435 PM MDT SUN JUL 05 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM HAIL 7 W HERMOSA 43.84N 103.33W
07/05/2020 E1.50 INCH CUSTER SD NWS EMPLOYEE
&&
EVENT NUMBER UNR2002229
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
521 PM MDT SUN JUL 05 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM TSTM WND GST 3 NW WASTA 44.10N 102.50W
07/05/2020 M71 MPH PENNINGTON SD MESONET
SMALL HEAT BURST ASSOCIATED WITH DECAYING CONVECTION
EAST OF THE OBSERVING SITE. UNDER EXTENSIVE MAMMATUS
CLOUDS.
&&
EVENT NUMBER UNR2002230
WFO UNRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
533 PM MDT SUN JUL 05 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND GST 12 NNE WHITE RIVER 43.73N 100.65W
07/05/2020 E60 MPH MELLETTE SD PUBLIC
&&
EVENT NUMBER UNR2002231
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
542 PM MDT SUN JUL 05 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND GST 12 NW IDEAL 43.66N 100.09W
07/05/2020 E60 MPH TRIPP SD PUBLIC
&&
EVENT NUMBER UNR2002232
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
608 PM MDT SUN JUL 05 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 PM HAIL 4 SW HARDING 45.36N 103.89W
07/05/2020 E1.25 INCH HARDING SD PUBLIC
&&
EVENT NUMBER UNR2002233
MESpecial Weather Statement
National Weather Service Rapid City SD
609 PM MDT Sun Jul 5 2020
SDZ002-060100-
Perkins SD-
609 PM MDT Sun Jul 5 2020
...STRONG THUNDERSTORM OVER NORTHWESTERN PERKINS COUNTY...
At 609 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Lodgepole, or 10 miles southwest of Hettinger,
moving southeast at 20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Lodgepole.
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northwestern South Dakota.
LAT...LON 4591 10235 4566 10250 4586 10292 4594 10287
4594 10268 4595 10265
TIME...MOT...LOC 0009Z 293DEG 18KT 4589 10277
RudgeThe Rapid City radar (KUDX), 192 km away, was scanning. The volume nearest the first event began at 00:33 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 903132.